Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

Suggest treatment for swelling and rash with pus on penis after Sulfamethoxzole intake

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 5166 Questions
I was prescribed Sulfamethoxzole for an infection, 2 days later I had severe swelling and rash with pus on my penis, never had any reaction to meds before, went to urgent care that said it was fungal and prescribed 2 tablets of Fluconazole and said use antifungal cream, did that for 3 days, no improvement went back to my Doctor who prescribed Nystatin-Triamcinoloneceam, next day back at Doctors for physical, Doctors P/A said its bacterial and put me on Cephalexin 500MG 4x a day for 7 days and Clindamycin gel 3x a day, that was 2 days ago still no relief, penis is red, purple, sore with yellow discharge, no relief yet, should I be more patient or are they not treating this properly, I am worried and in pain, I have never had any infection of any type in that area
Posted Sun, 2 Feb 2014 in Infections
Answered by Dr. Chobufo Ditah 1 hour later
Brief Answer: Please stop sulfamethoxazole Detailed Answer: Hi and thank you so much for this query. I am so sorry to hear about these symptoms. They are so typical of sulfa allergies and I cannot understand how it was missed. I will advice that you immediately stop the drug if you have not already done so. This is no fungal infection, fungal infections do not manifest over days with severe blistering and purulent drainage. Stop the drug and let these lesions be manged as wounds. Also, report this to your doctors and make sure they weigh the potential risk before prescribing drugs containing sulfas to you in future. Treating consist I appropriate wound care associated with stopping the drug. Also, you should be prescribed a different class of antibiotics to treat the infection you have. There is no point in waiting. Go back and talk to your doctors with this additional information. I hope this addresses your query fully. Thank you so much for using our services and please feel free to ask for clarifications if need be. I wish you the best of health. Dr. Ditah, MD.
Above answer was peer-reviewed by
Follow-up: Suggest treatment for swelling and rash with pus on penis after Sulfamethoxzole intake 1 hour later
Thank you Dr. Ditah, The Sulfamethoxzole was stopped 2 days ago. I was prescribed the antibiotic Cephalexcin, what would you recommend? Also what should I use for wound care other than the Nystatin-Triamcinolone gel 3x a day that I was currently prescribed? Lastly how long will the symptoms last? Thanks XXXX
Answered by Dr. Chobufo Ditah 10 minutes later
Brief Answer: Duration depends on severity! Detailed Answer: Hi and thanks for following up with me. I am very happy to hear the drug had been stopped already. This is very good news to me. Cephalexin is a good and appropriate alternative as regard possible drug reactions again. Nystatin/triamcinolone cream has no benefit here. I will not mind seeing this drug stopped. Wound care consist in keeping the wound clean and preventing infection. Also, avoid very warm and humid conditions because they delay wound healing. If it needs sterile dressings, that should be done. You may suggest to your doctor that it be managed just like a burn. Depending on the severity of these symptoms, you may need about 2weeks to get it fully healed. However, I need to see before I can make any reasonable time line specific to you. Thanks and I wish you the best of possible outcomes. Dr. Ditah, MD.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor